MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 36MM +12; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 36MM +12; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71303612
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/09/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient went to the doctor due to left hip pain, rated as 8 out of 10 both at rest and when active.An mri of his left hip was performed on (b)(6) 2017 and revealed a large complex soft tissue fluid collection with surrounding soft tissue and muscle edema, reactive marrow signal changes in the superior and anterior left acetabulum as well as posterior proximal left femur and atrophy of the gluteus, medius and minimus muscles on the left.Due to the large fluid collection there was loss of a normal anatomy with the distal left gluteal tendon insertion should insert.Due to the mri findings, surgeon felt that patient likely had taper corrosion.Surgeon determined that the patient would need head exchange.His cobalt and chromium levels were found to be 4.6 and 2.6 respectively.On (b)(6) 2017 a left hip revision surgery was performed for trunnionosis, metal debris left hip, and necrosis of soft tissue, including abductor, trochanter of the left total hip.Intraoperatively, surgeon identified the vastus lateralis, however, there was no significant posterior structures.The patient had about 2cm thick layer of white necrotic tissue trochanteric bone throughout and the entire insertion of the medius had been damaged.There was old necrotic abductor tendon and abductor muscle and there was no remaining gluteus muscle to be identified.The entire gluteus medius insertion was gone.Surgeon tried to identify the muscle for a possible repair, but there was such a large amount of necrotic tissue that it did not seem to be repairable.There was also significant necrotic tissue around the cup superiorly and some bony resorption around the acetabulum.The well-fixed cup was retained and a constrained liner was cemented.The femoral stem was also maintained and a new oxinium femoral head was implanted.The tissue cultures for this surgery were negative.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.A lab analysis was conducted and a non-smith&nephew insert, likely a constrained liner design, was received with the components.The evidence of cement in the inside of the shell suggests that the constrained liner was cemented into the shell in order to maintain fixation to the shell.Signs of burnishing and deformation on the liner and metal retaining ring suggests head/neck impingement.The signs of burnishing on the neck region of the stem was likely due to this impingement.The additional signs of damage shown on the stem were likely due to removal of the implants during revision surgery.No evidence of material or manufacturing deviations were observed in this investigation.A clinical evaluation was conducted and the clinical information provided, of the elevated metal ion levels, the necrotic tissue, and the trunnionosis, may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.The washout and debridement was likely left over necrotic tissue that needed to be removed.The second revision was as stated secondary to infection, a year after the first revision.Should information become available this complaint can be re-assessed.Available this complaint can be re-assessed.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
COCR 12/14 FEM HEAD 36MM +12
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8600774
Report Number1020279-2019-01859
Device Sequence Number1998228
Product Code LPH
UDI-Device Identifier03596010480019
UDI-Public03596010480019
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K022902
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2017
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/09/2023
Device Catalogue Number71303612
Device Lot Number13FM07348
Initial Date Received by Manufacturer 04/19/2019
Supplement Date Received by Manufacturer04/19/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date10/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR